Illinois, 2014

Dense Fog in Illinois, August 19, 2014

August 19, 2014 · NWS PAH · 16 events in 16 counties and zones

The combination of mostly clear skies, calm winds, and abundant low level moisture caused dense fog to form in many areas. The only exception was the Marion/Carbondale area.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The combination of mostly clear skies, calm winds, and abundant low level moisture caused dense fog to form in many areas. The only exception was the Marion/Carbondale area. Visibility was reduced to one-quarter mile or less at times in the dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 11:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 18, 11:09 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1209 AM CDT Tue Aug 19 2014

.UPDATE...
Issued at 1209 AM CDT TUE AUG 19 2014

Updated aviation discussion only.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 245 PM CDT MON AUG 18 2014

Isolated convection will remain possible into early this evening
due to daytime heating and the weak boundary draped across the PAH
forecast area. The boundary will wash out tonight, keeping the
area dry. Calm winds could again lead to some fog development
across the area.  Models are in decent agreement showing a surface
low moving over the Great lakes region by 00z Wednesday, dragging
a cold front into the middle Mississippi Valley by late Tuesday
afternoon. Models shows most widespread convection and QPF across
the PAH forecast area Tuesday night, then again late Wednesday
night mainly for our northeast/east counties. Went with chance
pops during these time periods, then went with slight to low
chance pops Tuesday and Wednesday. The shift back to southwest to
south winds by Tuesday will lead to increasing temperatures and
dew points Tuesday through Wednesday.

.LONG TERM...(Thursday through Monday)
Issued at 245 PM CDT MON AUG 18 2014

Ridge begins to build in over the Ohio Valley during this period.
Kept the northeast sections in low pops with northwest flow
situations through Saturday with little elsewhere. Difficult to time
the precip at this time, but the edge of several MCSs could clip the
area. The ridge will bring us close to heat advisory criteria
starting Thursday, mainly for low values but for several days.

The ridge hangs around until the middle of the last week of August.

&&

.AVIATION...
Issued at 1209 AM CDT TUE AUG 19 2014

Despite some high clouds, MVFR/IFR fog is again expected late
tonight at many locations, with vsby drops to LIFR possible
especially at KCGI. In addition, some IFR cigs may form. Isolated
showers and storms are possible toward Tue afternoon, but the
probabilities are still too low to include in TAFs. Light to calm
sfc winds tonight will pick up from the southwest around 5 kts after
13z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RST
LONG TERM...PS
AVIATION...DB
Hazardous weather outlook, Aug 18, 10:37 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1137 PM CDT MON AUG 18 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-200445-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1137 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

PATCHY DENSE FOG IS POSSIBLE AREA WIDE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PERIOD OF SCATTERED STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL
BE POSSIBLE AT SOME POINT IN THE TUESDAY THROUGH TUESDAY NIGHT
TIME FRAME. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS SHOULD ANY STORMS BECOME SEVERE. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE WEDNESDAY.

A VERY SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST OVER FAR EAST
PORTIONS OF SOUTHWEST INDIANA AND THE KENTUCKY PENNYRILE REGION
THURSDAY THROUGH FRIDAY.

PEAK AFTERNOON HEAT INDEX VALUES ARE FORECAST TO REACH AROUND 100
DEGREES FROM MID WEEK THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TUESDAY AND TUESDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
August 19, 1:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536317, 536318, 536319, 536320, 536321, 536322, 536323, 536324, 536325, 536326, 536327, 536328, 536329, 536330, 536331, 536332.